Iowa, 2014

Heavy Rain in Iowa, August 28 to 29, 2014

August 28 to 29, 2014 · NWS DMX · 23 events in 9 counties and zones

A very moist airmass was in place over Iowa with precipitable water values over 2 inches. The atmosphere was relatively unstable with CAPE around 2000 J/kg and shear around 30 kts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very moist airmass was in place over Iowa with precipitable water values over 2 inches. The atmosphere was relatively unstable with CAPE around 2000 J/kg and shear around 30 kts. A synoptic warm frontal boundary was located over northern Iowa, however a weak outflow boundary that remained from prior convection remained just south of the state. As the low level jet increased in the evening, thunderstorms formed over southwest Iowa. The thunderstorms became a slow moving MCS as it drifted northeast. They produced heavy rainfall with two to four inches common from southwest into central Iowa. The heaviest rainfall report was in Cass County at Massena with 4.9 inches. Some local flooding occurred, however there were no reports of either significant flooding or of severe weather with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 28, 5:57 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 28, 5:57 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT THU AUG 28 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 315 PM CDT THU AUG 28 2014

PRIMARY FORECAST QUESTION FOR TONIGHT IS COVERAGE AND TIMING OF
PRECIPITATION. RECENT RADAR TRENDS AND HIGH RESOLUTION MODELS SUCH
AS THE WRF AND HRRR HAVE INDICATED A SIGNIFICANT DECREASING TREND IN
PRECIP COVERAGE LATE THIS AFTERNOON AND EVENING...HOWEVER MOST SHORT
RANGE MODELS CONTINUE TO FORECAST AN INCREASE ONCE AGAIN AFTER DARK
TONIGHT. THIS IS CONSISTENT WITH THE SYNOPTIC SCENARIO CHARACTERIZED
BY BROAD UPPER LEVEL DIFFLUENCE OVER A SATURATED ATMOSPHERE. HAVE
CARRIED GENERALLY CHANCE POPS/SCATTERED WORDING THROUGH THE NIGHT
GIVEN THE SUPPORT FOR REDEVELOPMENT...BUT HAVE LITTLE CONFIDENCE IN
DETAILS OF TIMING AND LOCATION THUS THE POP FORECAST IS BROADBRUSHED
FOR NOW. OTHERWISE LITTLE CHANGE WAS MADE TO THE ONGOING FORECAST.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
ISSUED AT 315 PM CDT THU AUG 28 2014

WITH UPPER LEVEL TROUGH STILL WEST OF THE AREA THROUGH EARLY
SATURDAY MORNING...LIKELY TO SEE SOME ADDITIONAL ROUNDS OF
THUNDERSTORMS ACROSS THE REGION THROUGH THAT TIME. OVER THE NEXT 24
TO 36 HOURS...THE HIGHEST PRECIPITABLE WATER VALUES WILL GRADUALLY
SHIFT EAST OF THE REGION AS H850 MOISTURE TRANSPORT BEGINS TO SHIFT
EAST AS WELL.  BY 12Z FRIDAY...ONE ADDITIONAL WAVE...THE KICKER
WAVE...WILL BE LOCATED OVER SOUTHEAST KS/WESTERN MO. THIS SHOULD
LIFT NORTHEAST DURING THE NEXT 24 HOURS RESULTING IN INCREASING LIFT
OVER THE REGION FRIDAY AFTERNOON AND EVENING. IN COMBINATION WITH
THAT A COLD FRONT AND UPPER LEVEL LOW OVER SOUTHERN CANADA WILL
DRIFT SOUTHEAST AND ALSO AID IN DISPLACING THE TROUGH ACROSS THE
GREAT PLAINS. THROUGH THE PERIOD FRIDAY INTO EARLY SATURDAY...
ANOTHER HALF INCH TO INCH OF RAINFALL IS LIKELY TO FALL WITH THE
HEAVIER TOTALS OVER THE NORTH AND NORTHEAST PORTION OF THE FORECAST
AREA. WITH RAINFALL RATES SLOWING DOWN...FLASH FLOODING IS PROBABLY
NO LONGER A THREAT...BUT SATURATED GROUND MAY LEAD TO SOME MINOR
RUNOFF PROBLEMS AT TIMES INCLUDING SOME PONDING OF WATER AND MINOR
STREET FLOODING IN AREAS OF POOR DRAINAGE. TEMPERATURES TOMORROW
WILL LIKELY WARM A BIT IN THE SOUTHEAST IN THE LOWER 80S...AHEAD OF
THE WAVE WITH WARM AIR ADVECTION AND SOME POTENTIAL BREAKS IN THE
CLOUD COVER IN THE SOUTHEAST. AS THE COOL FRONT MOVES EAST PRECIP
CHANCES SHOULD END ACROSS THE REGION SATURDAY MORNING WITH SOME
SUNSHINE RETURNING TO THE AREA BY MORNING. HIGHS WILL BE SLIGHTLY
WARMER...BUT STILL WITHIN THE A FEW DEGREES OF HIGHS OF FRIDAY WITH
MORE SUNSHINE...BUT SOME SLIGHT COOL AIR ADVECTION. MODELS IN
GENERAL AGREEMENT WITH THE NEXT STRONG WAVE EXPECTED TO ARRIVE BY
SUNDAY AFTERNOON....WITH A RATHER WARM DAY AHEAD AS H850 RISE TO
NEAR 20C BY AFTERNOON. THE GFS SHOWS THAT PWATS WILL ONCE AGAIN RISE
TO NEAR OR SLIGHTLY ABOVE 2 INCHES ALONG THE BOUNDARY AS IT MOVES
INTO WESTERN IOWA BY 00Z. UPPER LEVEL WIND FIELDS AGAIN SHOW A
MODEST INCREASE AS A MODESTLY STRONG WAVE APPROACHES FROM THE
SOUTHWEST WITH 0-6KM BULK SHEAR OVER 40 KTS ACROSS THE AREA. THIS
SHOULD BE ENOUGH TO PROMOTE SEVERE STORMS DURING THE LATE AFTERNOON
AND EVENING HOURS. ANOTHER ROUND OF STORMS WITH OVER AN INCH OF RAIN
IN SOME OF THE HEAVIER STORMS IS EXPECTED. FINALLY...THE REMAINDER
OF THE FORECAST SUGGESTS THAT A BREAK FROM THE ACTIVE WEATHER WILL
RETURN FROM LATER ON MONDAY THROUGH WEDNESDAY...WITH SOME POTENTIAL
FOR A QUICK MOVING STORM AGAIN BY THURSDAY.

&&

.AVIATION...29/00Z
ISSUED AT 657 PM CDT THU AUG 28 2014

ALL ELEMENTS WILL BE A CONCERN THROUGH THE PERIOD...ESPECIALLY
TONIGHT. CONFIDENCE WILL BE LOW AS WELL DUE TO SCATTERED
CONVECTION AND VARIABLE VSBYS AND CIGS. 00Z SURFACE ANALYSIS SHOWS
WARM FRONT FROM NW INTO E CENTRAL IA WITH HIT TAFS N AND E OF
THOSE LOCATIONS THE HARDEST WITH IFR/LIFR CONDITIONS BY EARLY FRI
MORNING WITH AT LEAST MVFR LIKELY ELSEWHERE DUE TO HIGH LOW LEVEL
MOISTURE LEVELS. EXPECT SCT CONVECTION MAINLY TONIGHT AND AGAIN
FRI AFTERNOON. POSSIBLE OTHER PERIODS AS WELL BUT TRIED TO
HIGHLIGHT THOSE RATHER THAN BLANKET THE ENTIRE PERIOD WITH
VICINITY WORDING.

&&

.HYDROLOGY...
ISSUED AT 315 PM CDT THU AUG 28 2014

SEVERAL ADDITIONAL EPISODES OF RAIN ARE EXPECTED THROUGH SATURDAY
MORNING AND AGAIN ANOTHER SUNDAY AFTERNOON THROUGH MONDAY MORNING.
AT THIS TIME EXPECTED RAINFALL AMOUNTS THROUGH SATURDAY MORNING WITH
EACH EVENT SHOULD BE LIGHT TO MODERATE. THIS WILL LIMIT THE LIKELIHOOD
OF FLASH FLOODING BUT STILL HAVE SOME EFFECT ON RISES ON SMALL STREAM
AND AREA RIVERS. THERE IS A GREATER RISK OF MORE SUBSTANTIAL RAINFALL
OVER PORTIONS OF THE FORECAST AREA SUNDAY EVENING. THIS TIME PERIOD
WILL BE MONITORED FOR BOTH SHORT TERM FLOODING AND RIVER FLOODING
OVER THE UPCOMING HOLIDAY WEEKEND.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LEE
LONG TERM...REV
AVIATION...SMALL
HYDROLOGY...REV
Hazardous weather outlook, Aug 28, 2:30 PM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT THU AUG 28 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-291100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
330 PM CDT THU AUG 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT WITH UP TO AN INCH
OF RAIN POSSIBLE WITH SOME OF THE HEAVIER STORMS. SOME PONDING OF
WATER IN FIELDS AND LOCALIZED STREET FLOODING IN URBAN AREAS MAY
OCCUR OVERNIGHT TONIGHT. THERE IS A SMALL RISK OF LOCALIZED FLASH
FLOODING BUT WIDESPREAD FLASH FLOODING IS NOT EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL CONTINUE OFF AND ON THROUGH EARLY SATURDAY
MORNING AND RETURN ACROSS THE AREA SUNDAY EVENING THROUGH MONDAY
MORNING. A FEW SEVERE STORMS MAY BE POSSIBLE AT TIMES. THERE IS A
MORE ORGANIZED THREAT FOR SEVERE WEATHER SUNDAY AFTERNOON THROUGH
LATE SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

INFREQUENT SPOTTER ACTIVATION IS POSSIBLE THIS WEEK. SPOTTER
ACTIVATION MAY BE NEEDED FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING.

LEE

In the hours before

Special weather statement, Aug 28, 6:46 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
746 PM CDT THU AUG 28 2014

IAZ057>059-070-071-081-092-290230-
AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-ADAMS-TAYLOR-
INCLUDING THE CITIES OF...AUDUBON...EXIRA...GUTHRIE CENTER...
PANORA...BAYARD...CASEY...PERRY...WAUKEE...ADEL...ATLANTIC...
GREENFIELD...STUART...ADAIR...FONTANELLE...CORNING...BEDFORD...
LENOX...NEW MARKET
746 PM CDT THU AUG 28 2014

...MORE STORMS WITH LOCALLY HEAVY RAINS OVER SOUTHWEST IOWA THIS
EVENING...

A CLUSTER OF THUNDERSTORMS CONTINUES TO DRIFT NORTH AND EAST
ACROSS SOUTHWEST IOWA FROM NEAR CLARINDA TOWARD THE INTERSTATE 80
CORRIDOR BETWEEN AVOCA AND STUART. THE STORMS WILL BE RELATIVELY
SLOW MOVING AND QUITE CAPABLE OF PRODUCING TORRENTIAL RAINS WITH
PONDING WATER ON ROADS AND RAPID RISES IN SMALL STREAMS AND
CREEKS. RAINFALL RATES MAY REACH ONE TO TWO INCHES PER HOUR. THE
STRONGER STORMS MAY ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 40
MPH.

AVOID DRIVING THROUGH STANDING WATER OR FLOODED AREAS. SLOW DOWN
AND DISENGAGE CRUISE CONTROL IN HEAVIER RAINS AND BE AWARE OF
HYDROPLANING.

SMALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 heavy rain. Local standard time, as filed.

Heavy Rain, Adams

When
August 28, 8:30 PM CST
Where
Adams County, 0.87 mi NW of Corning Muni Arpt
Reported by
Trained Spotter
Coordinates
40.990, -94.780

Rainfall since 1800 CST was 2.5 inches.

Heavy Rain, Dallas

When
August 28, 9:45 PM CST
Where
Dallas County, 0.86 mi SE of Granger
Reported by
Public
Coordinates
41.760, -93.820

Rainfall in the past 24 hours was 1.87 inches.

Heavy Rain, Polk

When
August 29, 2:00 AM CST
Where
Polk County, 0.3 mi NNE of Windsor Hgts
Reported by
NWS Employee
Coordinates
41.604, -93.718

Rainfall in the past 24 hours was 3.96 inches. Total from 2030 CST until 0200 CST was 2.75 inches.

Heavy Rain, Polk

When
August 29, 6:00 AM CST
Where
Polk County, 1.48 mi S of Ashawa
Reported by
Social Media
Coordinates
41.559, -93.775

Rainfall in the past 24 hours was 2.35 inches near I-35 and Mills Civic Parkway.

Heavy Rain, Polk

When
August 29, 6:00 AM CST
Where
Polk County, 0.86 mi SE of Ankeny
Reported by
Social Media
Coordinates
41.720, -93.610

Rainfall in the past 24 hours was 3 inches.

Heavy Rain, Madison

When
August 29, 6:00 AM CST
Where
Madison County, 0.86 mi SE of Earlham
Reported by
Social Media
Coordinates
41.490, -94.120

Rainfall in the past 24 hours was 3.06 inches.

Heavy Rain, Madison

When
August 29, 6:00 AM CST
Where
Madison County, 0.69 mi N of Winterset
Reported by
Social Media
Coordinates
41.340, -94.020

Rainfall in the past 24 hours was 3.00 inches.

Heavy Rain, Story

When
August 29, 6:00 AM CST
Where
Story County, 0.86 mi NW of Ames
Reported by
Social Media
Coordinates
42.040, -93.630

Rainfall in the past 24 hours was 3.25 inches.

Heavy Rain, Jasper

When
August 29, 6:00 AM CST
Where
Jasper County, Newton
Reported by
State Official
Coordinates
41.700, -93.050

Rainfall in the past 24 hours was 2.20 inches.

Heavy Rain, Adair

When
August 29, 6:00 AM CST
Where
Adair County, 0.86 mi NE of Greenfield
Reported by
Social Media
Coordinates
41.310, -94.460

Rainfall in the past 24 hours was 2.10 inches.

Heavy Rain, Polk

When
August 29, 6:00 AM CST
Where
Polk County, 1.4 mi ESE of Windsor Hgts
Reported by
Trained Spotter
Coordinates
41.596, -93.694

Rainfall in the past 24 hours was 3.49 inches near Waveland Golf Course.

Heavy Rain, Polk

When
August 29, 6:00 AM CST
Where
Polk County, 0.86 mi SE of Bondurant
Reported by
COOP Observer
Coordinates
41.690, -93.460

Rainfall in the past 24 hours was 2.68 inches.

Heavy Rain, Dallas

When
August 29, 6:00 AM CST
Where
Dallas County, 0.86 mi SW of Adel
Reported by
Trained Spotter
Coordinates
41.610, -94.030

Rainfall in the past 24 hours was 3.96 inches.

Heavy Rain, Cass

When
August 29, 6:00 AM CST
Where
Cass County, 0.52 mi E of Massena
Reported by
COOP Observer
Coordinates
41.250, -94.770

Rainfall in the past 24 hours was 4.90 inches.

Heavy Rain, Polk

When
August 29, 6:00 AM CST
Where
Polk County, 1.24 mi NW of Urbandale
Reported by
Social Media
Coordinates
41.640, -93.740

Rainfall in the past 24 hours was 3.00 inches.

Heavy Rain, Polk

When
August 29, 6:00 AM CST
Where
Polk County, 0.69 mi N of Clover Hills
Reported by
NWS Employee
Coordinates
41.610, -93.750

Rainfall in the past 12 hours was 2.27 inches.

Heavy Rain, Polk

When
August 29, 6:00 AM CST
Where
Polk County, Polk City
Reported by
CoCoRaHS
Coordinates
41.770, -93.720

Rainfall in the past 24 hours was 3.57 inches.

Heavy Rain, Polk

When
August 29, 6:00 AM CST
Where
Polk County, 1.55 mi E of Windsor Hgts
Reported by
CoCoRaHS
Coordinates
41.600, -93.690

Rainfall in the past 24 hours was 3.53 inches.

Heavy Rain, Polk

When
August 29, 6:00 AM CST
Where
Polk County, 1.24 mi SE of Windsor Hgts
Reported by
CoCoRaHS
Coordinates
41.590, -93.700

Rainfall in the past 24 hours was 3.49 inches.

Heavy Rain, Warren

When
August 29, 6:00 AM CST
Where
Warren County, 1.48 mi NNW of Spring Hill
Reported by
CoCoRaHS
Coordinates
41.440, -93.680

Rainfall in the past 24 hours was 3.19 inches.

Heavy Rain, Polk

When
August 29, 6:00 AM CST
Where
Polk County, 1.69 mi ENE of Herrold
Reported by
CoCoRaHS
Coordinates
41.730, -93.720

Rainfall in the past 24 hours was 2.35 inches.

Heavy Rain, Dallas

When
August 29, 6:00 AM CST
Where
Dallas County, 1.47 mi NNE of Granger
Reported by
CoCoRaHS
Coordinates
41.790, -93.820

Rainfall in the past 24 hours was 2.35 inches.

Heavy Rain, Polk

When
August 29, 6:00 AM CST
Where
Polk County, 0.86 mi NW of Oralabor
Reported by
CoCoRaHS
Coordinates
41.740, -93.640

Rainfall in the past 24 hours was 2.35 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531326, 531327, 531325, 531330, 531331, 531332, 531333, 531334, 531335, 531336, 531337, 531338, 531340, 531341, 531342, 531343, 531344, 531345, 531346, 531347, 531348, 531349, 531350.